Alert archive / Arizona / Tornado Warnings in 2010

Tornado Warning 2, NWS Flagstaff, AZ

October 6, 2010Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Oct 6, 2010, 1:58 AM MST for Coconino County, Gila County, Arizona. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2010, 1:58 AM MST (08:58 UTC)
Expired
Oct 6, 2010, 2:15 AM MST
In force
17 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 6 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 2:05 AM MSTTSTM WND DMG5 Ne Clints Well, AZTREES DOWN...HIGHWAY 87 BETWEEN MILE MARKER 296 AND 298... POSSIBLE TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WFUS55 KFGZ 060858
TORFGZ
AZC005-007-060915-
/O.NEW.KFGZ.TO.W.0002.101006T0858Z-101006T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 AM MST WED OCT 6 2010

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 215 AM MST

* AT 153 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  CLINTS WELL...OR 15 MILES NORTH OF PAYSON...MOVING NORTHEAST AT 35
  MPH.

* THE TORNADO WILL BE NEAR...
  MILEPOST 295 ON SR 87 BY 205 AM MST...
  MILEPOST 300 ON SR 87 BY 215 AM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY IN EFFECT FOR THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3469 11129 3461 11112 3442 11124 3448 11139
TIME...MOT...LOC 0858Z 207DEG 31KT 3450 11127

$$
1 follow-up statement
897 
WWUS55 KFGZ 060916
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
216 AM MST WED OCT 6 2010

AZC005-007-060925-
/O.EXP.KFGZ.TO.W.0002.000000T0000Z-101006T0915Z/
GILA AZ-COCONINO AZ-
216 AM MST WED OCT 6 2010

...THE TORNADO WARNING FOR EXTREME SOUTH CENTRAL COCONINO AND EXTREME
NORTHWESTERN GILA COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED NORTH OF MILEPOST 298 ON STATE HIGHWAY 87. THEREFORE...THE 
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. THE STORM THAT SPAWNED 
THIS WARNING MAY STILL CONTAIN SMALL HAIL...GUSTY WINDS...AND 
BRIEFLY HEAVY RAIN.

&&

LAT...LON 3469 11129 3461 11112 3442 11124 3448 11139
TIME...MOT...LOC 0915Z 207DEG 31KT 3463 11119

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 5, 8:55 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Oct 5, 8:55 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST TUE OCT 5 2010

.SYNOPSIS...MOIST SOUTHERLY FLOW...INSTABILITY...AND LOW PRESSURE
CENTERED OVER SOUTHERN CALIFORNIA WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION THROUGH WEDNESDAY EVENING. THE HIGHEST
POTENTIAL FOR STRONGER THUNDERSTORMS AND HEAVY RAIN AFTER THIS
EVENING WILL BE AGAIN LATE WEDNESDAY MORNING THROUGH THE AFTERNOON.
THE CURRENT LOW WILL THEN HEAD EASTWARD BY THURSDAY...LEAVING BEHIND
MUCH DRIER WEATHER...AND SLIGHTLY BELOW AVERAGE DAYTIME TEMPERATURES.

&&

.DISCUSSION...UPPER LOW OVER SOUTHERN CALIFORNIA CONTINUES TO REMAIN
NEARLY STATIONARY TONIGHT. A RIBBON OF DEEP MOISTURE AND MODEST
INSTABILITY IS LOCKED IN PLACE OVER CENTRAL ARIZONA...ALONG WITH 40
KNOT UPSLOPE WINDS...AND DECENT SHEAR. THE FIRST S/WV AND ASSOCIATED
JET THAT BROUGHT ACTIVE WEATHER TO THE AREA EARLIER TODAY HAS MOVED
WELL NORTH OF ARIZONA. A SECONDARY CONVECTIVE OUTBREAK OVER TUCSON
WILL MOVE INTO OUR CWA SHORTLY...AND WILL AFFECT CENTRAL PORTIONS OF
THE CWA FOR SEVERAL HOURS.

AFTER A BRIEF PAUSE AROUND MIDNIGHT...ONE LAST JET STREAK WILL ENTER
THE WEST COAST AROUND THE LOW...AND MOVE INTO ARIZONA WITH A MORE
ZONAL ORIENTATION. THIS WILL BRING ANOTHER ROUND OF ACTIVE WEATHER
TO THE CWA WEDNESDAY MORNING THROUGH EARLY AFTERNOON. BY LATE IN THE
DAY WEDNESDAY AND INTO THURSDAY...THE LOW WILL START MOVING EAST.
DRIER AND MORE STABLE AIR TO THE SOUTH OF THIS SYSTEM WILL QUICKLY
MOVE INTO OUR AREA...WITH SHOWERS RAPIDLY DECREASING.

WE HAVE SENT OUT MINOR UPDATES TONIGHT FOR CURRENT CONDITIONS...ALL
ELSE LOOKS GOOD.

&&

.AVIATION...FOR THE 06Z PACKAGE...SCT TO NMRS SHRA/TSRA WILL
CONTINUE MAINLY EAST OF A KGCN-KPRC-KPAN LINE...SLOWLY DIMINISHING
OVERNIGHT. SCT TO NMRS SHRA/TSRA WILL REDEVELOP AFT 15Z. LOCAL IFR
CONDITIONS WITH HAIL AND WIND GUSTS IN EXCESS OF 40 KT ARE LIKELY
NEAR STRONGER STORMS...OTHERWISE...NON-CONVECTIVE DAYTIME WINDS WILL
BE S-SW AT 10 TO 15 KTS GUSTING TO 25 KTS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................PETERSON
AVIATION....................LATTO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Oct 5, 3:32 PM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST SAT OCT 30 2010

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
600 AM MST SAT OCT 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT WILL MOVE
ACROSS THE SOUTHWEST TODAY. THE MAIN IMPACT FROM THIS SYSTEM WILL BE
STRONG AND GUSTY WINDS. WINDS ARE EXPECTED TO INCREASE LATER THIS
MORNING BECOMING SOUTHWEST 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH BY
THIS AFTERNOON. AREAS OF BLOWING SAND ARE POSSIBLE ALONG INTERSTATE
40 BETWEEN FLAGSTAFF AND WINSLOW...ALONG HIGHWAY 89 NORTH OF
FLAGSTAFF...AND HIGHWAY 160 ACROSS THE NAVAJO NATION.

A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF NORTHERN ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 6, 12:55 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1255 AM MST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             1 NE PAYSON             34.25N 111.31W
10/05/2010  E1.75 INCH       GILA               AZ   TRAINED SPOTTER

            MAJORITY OF HAIL MEASURED IN THE 1.25 INCH RANGE...
            LARGEST STONE AT 2.25.

&&

EVENT NUMBER FGZ1000198

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:26 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai19 min
Oct 5, 9:57 PM MSTSevere Thunderstorm WarningFGZYavapai18 min
Oct 5, 10:40 PM MSTAreal Flood AdvisoryFGZCoconino6 hr
Oct 5, 11:04 PM MSTAreal Flood AdvisoryFGZCoconino6 hr
Oct 6, 12:34 AM MSTSevere Thunderstorm WarningFGZCoconino, Gila26 min
Oct 6, 1:08 AM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai22 min
Oct 6, 1:33 AM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai12 min
Oct 6, 2:17 AM MSTAreal Flood AdvisoryFGZCoconino118 min
Oct 6, 3:40 AM MSTSevere Thunderstorm WarningFGZYavapai35 min
Oct 6, 4:00 AM MSTTornado WarningFGZYavapai45 min
Oct 6, 4:38 AM MSTTornado WarningFGZCoconino, Yavapai37 min
Oct 6, 5:07 AM MSTTornado WarningFGZCoconino, Yavapai38 min
Oct 6, 5:30 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai45 min
Oct 6, 5:59 AM MSTTornado WarningFGZCoconino46 min
Oct 6, 6:36 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai39 min
Oct 6, 6:53 AM MSTTornado WarningFGZCoconino, Yavapai22 min
Oct 6, 6:58 AM MSTSevere Thunderstorm WarningFGZYavapai32 min
Oct 6, 7:18 AM MSTTornado WarningFGZCoconino27 min
Oct 6, 7:31 AM MSTTornado WarningFGZCoconino, Yavapai44 min
Oct 6, 7:33 AM MSTTornado WarningFGZCoconino, Yavapai27 min
Oct 6, 7:42 AM MSTSevere Thunderstorm WarningFGZCoconino33 min
Oct 6, 7:46 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai44 min
Oct 6, 8:06 AM MSTSevere Thunderstorm WarningFGZYavapai24 min
Oct 6, 8:06 AM MSTTornado WarningFGZCoconino39 min
Oct 6, 8:14 AM MSTTornado WarningFGZCoconino, Yavapai46 min
Oct 6, 8:19 AM MSTSevere Thunderstorm WarningFGZYavapai26 min
Oct 6, 8:19 AM MSTSevere Thunderstorm WarningFGZCoconino26 min
Oct 6, 8:29 AM MSTTornado WarningFGZYavapai46 min
Oct 6, 8:32 AM MSTTornado WarningFGZYavapai28 min
Oct 6, 8:49 AM MSTSevere Thunderstorm WarningFGZCoconino26 min
Oct 6, 8:53 AM MSTTornado WarningFGZCoconino37 min
Oct 6, 9:00 AM MSTTornado WarningFGZCoconino, Yavapai45 min
Oct 6, 9:05 AM MSTTornado WarningFGZCoconino, Yavapai25 min
Oct 6, 9:25 AM MSTSevere Thunderstorm WarningFGZCoconino35 min
Oct 6, 9:30 AM MSTTornado WarningFGZCoconino, Yavapai45 min
Oct 6, 9:43 AM MSTTornado WarningFGZCoconino, Yavapai32 min
Oct 6, 10:00 AM MSTSevere Thunderstorm WarningFGZCoconino45 min
Oct 6, 10:08 AM MSTFlash Flood WarningFGZCoconino3 hr
Oct 6, 10:13 AM MSTSevere Thunderstorm WarningFGZCoconino62 min
Oct 6, 10:14 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai46 min
Oct 6, 10:32 AM MSTSevere Thunderstorm WarningFGZCoconino43 min
Oct 6, 10:35 AM MSTTornado WarningFGZYavapai40 min
Oct 6, 10:51 AM MSTTornado WarningFGZCoconino39 min
Oct 6, 11:01 AM MSTTornado WarningFGZCoconino, Yavapai29 min
Oct 6, 11:15 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai45 min
Oct 6, 11:24 AM MSTTornado WarningFGZCoconino, Yavapai41 min
Oct 6, 11:29 AM MSTTornado WarningFGZCoconino31 min
Oct 6, 11:34 AM MSTTornado WarningFGZCoconino, Yavapai26 min
Oct 6, 12:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai44 min
Oct 6, 12:09 PM MSTTornado WarningFGZCoconino36 min
Oct 6, 12:11 PM MSTTornado WarningFGZCoconino34 min
Oct 6, 12:16 PM MSTTornado WarningFGZCoconino, Yavapai29 min
Oct 6, 12:47 PM MSTTornado WarningFGZCoconino16 min
Oct 6, 1:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Oct 6, 1:17 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai43 min
Oct 6, 1:39 PM MSTSevere Thunderstorm WarningFGZApache36 min
Oct 6, 2:03 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai19 min
Oct 6, 2:16 PM MSTSevere Thunderstorm WarningFGZApache14 min

Nearby

Tornado Warnings in Arizona, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.